July 25, 2013

Maine seeing surge of scary drug called Spice

Poison center calls about the synthetic form of marijuana have eclipsed those for cocaine, ecstasy and amphetamines, despite being nearly unheard of in Maine before 2010.

By Joe Lawlor jlawlor@pressherald.com
Staff Writer

Sandra Watson heard terrifying words from her son, Dylan Young, 13, as he slid into the back seat of her car when she picked him up from school in Augusta one day in early March.

click image to enlarge

Sandra Watson, left, listens as her son Dylan Young talk about smoking dangerous synthetic drugs that mimic marijuana on Tuesday July 23, 2013 in Augusta. Last spring Young told legislators the story of his bad reaction to Spice, the one time he used it, when he testified in a favor of a bill to ban synthetic drugs.

Joe Phelan / Kennec Journal

click image to enlarge

WHAT IS SPICE?

Starting in the 1980s, what is now known as Spice was created in a lab at Clemson University by professor John W. Huffman, who was researching synthetic cannabinoids. The research examined how these compounds could be used in new pharmaceutical products to potentially treat nausea and glaucoma, and as an appetite stimulant, according to the Clemson website.

But the research had unintended consequences, and some used Huffman’s research to produce synthetic marijuana. The synthetic marijuana, often called Spice or K2, spread across the country in the late 2000s and resulted in admissions to hospitals for hallucinations, psychotic behavior, rapid heart rates and other symptoms. Maine and many other states have since banned Spice, although manufacturers have found ways to circumvent the laws by slightly changing the chemical composition.

Huffman, in a 2011 profile by the Los Angeles Times, told the newspaper that the products were never intended to be smoked.

“These things are dangerous – anybody who uses them is playing Russian roulette,” Huffman said. “They have profound psychological effects.”

The most widely used chemical compounds in the manufacture of Spice bear Huffman’s initials, JWH-073, JWH-200 and JWH-018.

– Joe Lawlor

"Mom, I feel like I'm dying," Dylan said. "I smoked this stuff called Spice."

He had vomited several times at school and felt progressively worse throughout the day before the school nurse called Watson to come get him.

"I had to stay as calm as possible, so he wouldn't feel any worse than he already was," Watson said. She rushed him to the doctor's office, which immediately redirected Dylan to the emergency room at MaineGeneral Medical Center in Augusta.

" 'I'm dying.' That's something you never want to hear your son say," Watson said, her hand trembling as she picked up a coffee cup during an interview Tuesday.

Dylan spent four days in the hospital recovering, and he said doctors told him he could have died had he not come to the hospital.

"I was thinking that I didn't want to die this way," said Dylan, who is going into eighth grade.

Spice is a synthetic form of marijuana, and is sold legally in some convenience stores and other retail outlets. But it will become illegal in September under a law passed by the Legislature earlier this year.

The ban comes after three years of increases in the number of Spice intoxication cases referred to the Northern New England Poison Center. Spice referrals have eclipsed those for cocaine, ecstasy and amphetamines, after being nearly unheard of in Maine before 2010. In 2013, Spice, also known as K2, will also likely surpass bath salts in Maine poison center referrals, although that's mostly because of a sharp decrease in bath salts cases.

The National Institute on Drug Abuse reports that Spice is the second-most-popular illicit drug in high schools nationally, behind marijuana.

The poison center reported 55 Spice cases in 2012. Although 2013 numbers to date are down slightly from last year, they are on track to be similar to those for 2011 and still high compared with other stimulants, according to the center.

Poison-center referrals mostly come from hospitals, but some have been called in to the center's emergency phone line by individuals.

When he was admitted to the hospital, Dylan's heart was racing at 175 beats per minute, more than twice the normal rate, Watson said. It took three days for his heart rate to start coming down.

He vomited numerous times, hallucinated and, before entering the hospital, may have had a seizure. Food tasted like plastic.

Dylan said he tried smoking Spice with a friend, believing that it would be similar to marijuana, which he had experimented with previously.

But after one long hit from a Spice-filled pipe, he said the high was far more powerful than marijuana. And then strange things started happening.

"My eyeball and hand felt like they were being squeezed, like when an anaconda captures its prey," Dylan said. He said he started having convulsions and passed out for a few hours on a couch at his friend's house.

He went home, ate three bites of dinner and went to bed. Then he started hallucinating.

"I saw zombies, and they were chasing me and trying to bite me," Dylan said.

He said he kept his symptoms secret from his family because he didn't want his mom to know that he had taken drugs.

Feeling somewhat better the next morning, Dylan went to school.

Watson said she noticed her son was pale and offered to allow him to stay home sick, but other than looking pale and not eating much dinner, she didn't notice anything wrong. But at school, his symptoms worsened.

(Continued on page 2)

Were you interviewed for this story? If so, please fill out our accuracy form

Send question/comment to the editors




Further Discussion

Here at KJonline.com we value our readers and are committed to growing our community by encouraging you to add to the discussion. To ensure conscientious dialogue we have implemented a strict no-bullying policy. To participate, you must follow our Terms of Use.

Questions about the article? Add them below and we’ll try to answer them or do a follow-up post as soon as we can. Technical problems? Email them to us with an exact description of the problem. Make sure to include:
  • Type of computer or mobile device your are using
  • Exact operating system and browser you are viewing the site on (TIP: You can easily determine your operating system here.)